North Carolina, 2004

High Wind in North Carolina, March 10, 2004

March 10, 2004 · NWS MHX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 10, 2:15 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 10, 2:15 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EST WED MAR 10 2004

MSAS 18Z ANAL SHOWS LOW PRES DEEPENING OFFSHORE OF HAT. WINDS HAVE
BEEN PEAKING RECENTLY THIS AFTERNOON...SEEING SOME GUSTS ABV
ADVISORY CRITERIA MAINLY ALONG THE OUTER BANKS AND OUR NE COUNTIES.
WL KEEP WIND ADVISORY GOING THIS EVENING FOR OUR NE-MOST COUNTIES...
THE OUTER BANKS...AND CARTERET COUNTIES. IN TERMS OF PCPN...WE
SHOULD SEE THE PCPN MV NE AWAY AS THE LOW MVS NE TNGT. WL END POPS
4-6Z TNGT. SFC TEMPS IN THE L-M 40S ACRS THE AREA ATTM...WARM ENOUGH
FOR ALL LIQUID PCPN...AND EXPECTING TEMPS TO STAY ABV FREEZING
DURING THE REMAINDER OF THE PCPN THIS EVENING. LOW TEMPS IN THE M30S
WELL INLAND WITH N40 OBX AS SKIES BEGIN TO CLEAR AND CAA CONT.

COND IMPRV QUICKLY TMRW MORN WITH SUNNY SKIES REST OF THU AS SHRT WV
RIDGE MVS ACRS. SEASONABLE TEMPS ON THU WITH HIGHS ARND 60. DRY
FROPA THU NT. HI PRES THEN BLDS IN LATE FRI AND SITS OVER THE AREA
THRU SUN MORN. THIS WL MEAN GNRLY SUNNY-PC AND SEASONABLE TEMPS FRI
AND SAT. HI PRES MVS OFFSHORE SUN FOLLOWED BY INCRS S FLOW AHEAD OF
NEXT FRONT. WL CONT WITH CHNC POPS LATE SUN NT THROUGH EARLY TUE
ASSOC WITH FROPA MON NT. COULD SEE SOME CONVECTION ON MON AHEAD OF
FRONT GVN DECENT LLJ AND STRG WAA. WL END POPS EARLY TUE FOLLOWED BY
HI PRES AND SEASONABLE COND REMAINDER OF EXTNDD.

.MARINE...SFC LOW CONTS TO DEEPEN OFFSHR WITH NICE PRES FALLS NOTED.
WINDS SHLD CONT AT OR INCRS A BIT FROM CRNT LVLS. MANY LOCATIONS
GUSTING AOA 40 KTS SO WILL CONT GALE WARNING ALL WATERS WITH
STRONGEST CONDITIONS OVER NRN SECTIONS. CSTL FLOOD THREAT LOOKS
MARGINAL WITH GFS SURGE GDNCE NOW SHOWING 2 TO 3 FOOT INCREASES.
HOWEVER SINCE WARNING IS UP AND MAIN CONCERN IS HIGH TIDE LATE THIS
EVENING FEEL BEST TO NOT BRING IT DOWN YET. THERE IS GOOD WAVE
ENERGY NOTED WITH DUCK PIER SHOWING A 14 SECOND PERIOD...TIDE
DEPARTURE IS INCREASING AND NOW OVER 1.5 FEET. WINDS WILL BECOME NW
ALL AREAS LATER TONIGHT AND GRADUALLY SUBSIDE AS LOW MOVES FURTHER
AWAY FROM REGION. WINDS WILL CONT TO DIMINISH THU AS LOW DEPARTS AND
FRONT APPROACHES FROM W. DESPITE LIGHTER WINDS SEAS WILL REMAIN
ROUGH ESPCLY NRN TIER WHERE SWELL WILL PERSIST. DRY FRONT WILL CROSS
REGION LATE THU NIGHT OR EARLY FRI WITH PRETTY GOOD WINDS AHEAD OF
AND BEHIND THE FRONT. WINDS WILL BECOME LIGHT OVER WEEKEND AS PRES
BUILDS ACROSS AND OFFSHR. SEAS SHLD FINALLY DROP BELOW SCA LVL ACRS
NRN TIER LATE FRI OR FRI NIGHT.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...GALE WARNING ALL WATERS.
     COASTAL FLOOD WARNING TONIGHT NORTHERN OUTER BANKS.
     WIND ADVISORY MAINLAND AND OB DARE...MAINLAND AND OB HYDE...
     TYRRELL...AND CARTERET COUNTIES.

NP/RF
Hazardous weather outlook, Mar 10, 4:49 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
449 AM EST WED MAR 10 2004

NCZ029-044>047-079>081-090>095-098-103-104-110948-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
449 AM EST WED MAR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

STRONG LOW PRESSURE WILL DEVELOP OFF THE NORTH CAROLINA COAST TODAY.
VERY STRONG WINDS WILL DEVELOP ALONG THE IMMEDIATE COAST AND THE
SOUNDS BY THIS AFTERNOON. THESE WINDS COULD PRODUCE DAMAGING GUSTS TO
NEAR 60 MPH OVER THE OUTER BANKS AND GUSTS TO NEAR 40 MPH IN COUNTIES
ADJACENT TO THE SOUNDS. COASTAL FLOODING IS ALSO POSSIBLE ALONG THE
OUTER BANKS...MAINLY NORTH OF CAPE HATTERAS BY EARLY THIS EVENING.
THIS LOW WILL LIFT NORTHEAST AWAY FROM THE REGION LATE TONIGHT...WITH
THE WINDS SUBSIDING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE INTO THE REGION BY EARLY MONDAY MORNING. AHEAD
OF THIS FRONT THUNDERSTORMS MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Dare

When
March 10, 3:18 PM EST to 4:18 PM EST
Where
Eastern Dare forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
COASTAL OBSERVING STATION

Sustained wind of 49 miles per hour measured at Duck Pier.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387368.